Skip to content
My WebMD Sign In, Sign Up
HRT
avatar
lolita67 posted:
I had a hysterectomy over a year ago and have not taken anything for hot flashes. Am I hurting myself? I notice I have no waist line and im gaining weight. I dont like this.. My doctor has prescribed me medication but I hate that once I start the medication I will have to take it the rest of my life.. I dont want to take meds the rest of my life.
Reply
 
avatar
Anon_6061 responded:
It sounds like you had your ovaries removed or they stopped working after the hysterectomy. As a result, your body is deficient in ovarian hormones.

Studies show that the ovaries of women with all their parts produce hormones into their 80's. These are essential for overall health - heart, bones, sleep, temperature regulation, memory, cognition, mood, vision, skin, hair, sex (I think I got them all!). So it's not just about hot flashes or night sweats. This quickly became obvious to me after my organs were needlessly removed. Sleep was the first thing to change (becoming very fragmented). The emotional and mental effects were worse than any hot flashes. I fell into a suicidal depression despite absolutely no history of this. And I became anxious, very irritable and overwhelmed by everything. I may not be here today if I didn't take HRT. I plan to continue taking it forever.

So read up on HRT and decide if it's right for you, for your health as well as quality of life. Taking it now doesn't mean you have to stay on it forever. Be aware that not all HRT works the same for each woman. So if one doesn't "work" move on to another. There are lots of options out there. If cost is an issue, the estradiol tablets are cheap. They used to be a $4 Rx but that changed at least at one pharmacy.


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

mood swings/menopause
I have so much empathy for all women that go through this,either mild or severe.I was put on a hormone,very low dose because I have 4 ... More
Was this Helpful?
2 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website